Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 176, NWS Northern Indiana

November 8, 2005Blackford County, Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Nov 8, 2005, 8:40 PM EST for Blackford County, Grant County, Indiana. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 8, 2005, 8:40 PM EST (01:40 UTC)
Expired
Nov 8, 2005, 9:45 PM EST
In force
65 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Blackford County, IN, Grant County, IN

The radar

The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 8, 8:43 PM ESTHAIL 0.88Marion, IN
Nov 8, 9:32 PM ESTHAIL 0.75Hartford City, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 8, 7:10 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 090141
SVRIWX
INC009-053-090245-
/O.NEW.KIWX.SV.W.0176.051109T0140Z-051109T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 PM EST TUE NOV 8 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA
  SOUTHEASTERN GRANT COUNTY IN INDIANA

* UNTIL 945 PM EST

* AT 833 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED NEAR JONESBORO...OR ABOUT 3 MILES SOUTH OF
  MARION...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  UPLAND...
  HARTFORD CITY...
  MONTPELIER...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4059 8574 4041 8574 4040 8520 4058 8519

$$
1 follow-up statement
000 
WWUS53 KIWX 090149
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EST TUE NOV 8 2005

INC009-053-090245-
/O.CON.KIWX.SV.W.0176.000000T0000Z-051109T0245Z/
GRANT IN-BLACKFORD IN-
848 PM EST TUE NOV 8 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EST
FOR...

  BLACKFORD COUNTY IN INDIANA
  SOUTHEASTERN GRANT COUNTY IN INDIANA

AT 842 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR GAS CITY...OR ABOUT OVER GAS 
CITY...AND MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WAS REPORTED 
ACROSS THE SOUTH SIDE OF MARION AT 843 PM EST.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
SHAMROCK LAKES...HARTFORD CITY AND MONTPELIER.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4059 8574 4041 8574 4040 8520 4058 8519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 6:20 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 8, 6:20 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST TUE NOV 8 2005

.AVIATION...
AT 23Z...SFC ANALYSIS DEPICTED A STATIONARY FRONT ACRS NRN
IL...CNTRL IN...THEN INTO NRN OH/PA.  THIS FRONT WILL SURGE
NORTHEAST ACRS THE TAF SITES BETWEEN 06Z AND 10Z.

A VERY MOIST...UNSTABLE AIRMASS WILL BE LIFTED UP AND OVER THE
AFOREMENTIONED WARM FRONT TONIGHT.  IN ADDITION...A STRONG 250 MB
140 KT WILL PIVOT EAST/SOUTHEAST INTO THE WESTERN GREAT LAKES.  AN
INCREASING LOW LVL JET OF 40 KNOTS PLUS AT BOTH 925 MB/850 MB WILL
PROVIDE THE NECESSARY LOW LVL CONVERGENCE.  THE APCHING UPPER LVL
JET WILL PROVIDE THE NEEDED UPR DIVERGENCE.  THE COMBINATION OF THE
TWO SHOULD RESULT IN SHOWERS AND THUNDERSTORMS ACRS NRN
INDIANA...FCST TO BEGIN SOMEWHERE NEAR 03Z.  SINCE THE AIRMASS IS
MOIST...WILL CARRY IFR VSBYS IN THUNDERSTORMS.  WILL NOT MENTION
WIND OR HAIL ATTM AT THE TAFS...BUT RADAR TRENDS WILL HAVE TO BE
MONITORED FOR THIS POSSIBILITY...ESPECIALLY FOR LARGE HAIL.  ONCE
THE WARM FRONT LIFTS NORTHEAST OF THE TAF SITES BY 09Z...A
SOUTHWESTERLY FLOW WILL DEVELOP OUT AHEAD OF A COLD FRONT...WHICH
WILL MOVE ACRS THE REGION BETWEEN 12Z AND 18Z.  DYNAMICS WITH THE
FRONT ARE NOT AS IMPRESSIVE AS WITH THE WARM FRONT...SO ONLY A 30 TO
40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH
IT.  THUS...WILL NOT MENTION PCPN AT TAF SITES BEYOND 09Z ATTM.

ONCE THE FRONT MOVES THROUGH...SFC PRESSURE GRADIENT WILL
INCREASE...AND DAYTIME MIXING WILL BRING STRONGER WINDS ALOFT TO THE
SFC...WITH 30 KNOT GUSTS LIKELY.
&&

.PREVIOUS DISCUSSION...

SHORT TERM...
TONIGHT AND WEDNESDAY...
WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER MOST OF THE FORECAST AREA
TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND EVEN TORNADOES
POSSIBLE. A WARM FRONT WAS LIFTING NORTH SLOWLY ACROSS CENTRAL IL
AND CENTRAL INDIANA THIS AFTERNOON. THE FRONT WILL ACCELERATE
NORTHEAST AS LOW LEVEL WINDS INCREASE FROM THE SOUTHWEST. THE
UPSTREAM AIRMASS DESTABILIZED TODAY WITH TEMPERATURES TOPPING 80 AND
DEW POINTS INTO THE MID 60S. MOISTURE FLUX/TRANSPORT WILL BECOME
EXTREME OVERNIGHT AS LOW LEVEL WINDS INCREASE TO AROUND 50 KNOTS.
SEVERE STORMS SHOULD DEVELOP THIS EVENING ALONG AND JUST NORTH OF A
WARM FRONT FROM MONTICELLO TO PORTLAND. THE LINE OF STORMS WILL
TRANSLATE NORTHEAST INTO FAR SOUTHWEST LOWER MICHIGAN AND NORTHWEST
OHIO OVERNIGHT WITH SEVERE WEATHER POSSIBLE THROUGHOUT THE NIGHT.
THE AREA ALONG AND JUST NORTH OF THE FRONT WILL BECOME ACTIVE EARLY
TONIGHT ONCE LOW LEVEL WINDS INCREASE AND INTERACT WITH THE FRONT.
THIS IS A PARTICULARLY DANGEROUS SITUATION GIVEN THE STORM
TYPE...TIME OF DAY AND RAPID STORM MOVEMENT. CONDITIONS WILL BECOME
FAVORABLE FOR EVEN TORNADOES AS THUNDERSTORMS FORM WHERE THERE IS A
LARGE AREA OF WIND SHEAR NEAR THE GROUND. ENERGY HELICITY INDEX FROM
2.0 TO 3.5 INDICATES A FAVORABLE TORNADO POTENTIAL AS MOST UNSTABLE
CAPES REACH BETWEEN 1200 AND 1800 J/KG.

THE COLD FRONT WILL DIVE SOUTHEAST WEDNESDAY...WITH A LINGERING
CHANCE FOR SEVERE STORMS WEDNESDAY MORNING ESPECIALLY OVER NORTHWEST
OHIO.

LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...
PREFER ECMWF CONSISTENCY WITH THE SHORT WAVE THIS WEEKEND. THE ECMWF
HAS BEEN THE MOST CONSISTENT FROM RUN TO RUN WITH THIS SYSTEM...SO
WILL KEEP A CHANCE FOR STORMS IN SUNDAY. OVERALL...WENT COOLER EARLY
NEXT WEEK PER ECMWF.

MARINE...
SFC LOW SHOULD DEEPEN TO AROUND 990 MB OVER LAKE SUPERIOR BY LATE
WEDNESDAY. WINDS WILL INCREASE TONIGHT...ESPECIALLY BEHIND THE FRONT
BY LATE TONIGHT AS PRESSURE GRADIENT INCREASES. HAVE LEFT GALE
WARNING IF EFFECT WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING FOR
THESE STRONG WINDS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING 18Z WED-12Z THU FOR LMZ043-046.

&&

AVIATION...HICKMAN
SHORT TERM/LONG TERM...SKIPPER
Hazardous weather outlook, Nov 8, 2:54 PM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
254 PM EST TUE NOV 8 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
254 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER MOST OF THE FORECAST AREA
TONIGHT. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE.
SEVERE STORMS SHOULD DEVELOP THIS EVENING ALONG AND JUST NORTH OF A
WARM FRONT FROM MONTICELLO TO PORTLAND. THE LINE OF STORMS WILL
TRANSLATE NORTHEAST INTO FAR SOUTHWEST LOWER MICHIGAN AND
NORTHWEST OHIO OVERNIGHT WITH SEVERE WEATHER POSSIBLE THROUGHOUT THE
NIGHT.

THE AREA ALONG AND JUST NORTH OF THE FRONT WILL BECOME ACTIVE EARLY
TONIGHT ONCE LOW LEVEL WINDS INCREASE AND INTERACT WITH THE FRONT.
THIS IS A PARTICULARLY DANGEROUS SITUATION GIVEN THE STORM TYPE...
TIME OF DAY AND RAPID STORM MOVEMENT. CONDITIONS WILL BECOME
FAVORABLE FOR EVEN TORNADOES AS THUNDERSTORMS FORM WHERE THERE IS A
LARGE AREA OF WIND SHEAR NEAR THE GROUND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING MAINLY ALONG
AND EAST OF A LINE FROM COLDWATER MICHIGAN TO MARION INDIANA. SOME
OF THESE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS.

A STRENGTHENING AREA OF LOW PRESSURE WILL BRING STRONG WINDS TO
THE REGION WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. WIND
GUSTS UP TO 40 MPH ARE POSSIBLE...WITH THE STRONGEST WINDS
EXPECTED NEAR LAKE MICHIGAN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY. IT REMAINS TOO
EARLY TO DETERMINE THE SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-091000-
254 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL AND STRONG WINDS. A STRONG COLD FRONT WILL
CROSS LAKE MICHIGAN WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEST WINDS WILL INCREASE TO GALE FORCE WEDNESDAY AFTERNOON WITH
NORTHWEST GALES CONTINUING THROUGH EARLY THURSDAY MORNING. WAVES
WILL BUILD TO 8 TO 12 FEET LATE WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. THE WIND AND WAVES WILL DIMINISH DURING THE DAY
ON THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

SKIPPER/HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 4:43 AM ESTWind AdvisoryIWXAllen, DeKalb, Elkhart, LaGrange, Marshall, Noble and 3 more15 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.